Michigan, 2024Hail and Damaging Winds in Michigan, June 25, 2024
June 25, 2024 · NWS GRR · 14 events in 8 counties and zones
Severe storms brought widespread damaging wind gusts and an isolated report of large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.4 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms brought widespread damaging wind gusts and an isolated report of large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 25, 1:41 AM EST, 2 hours 19 minutes earlier. Its key messages:
- Early Morning Potential for Severe Thunderstorms
- Strong Storms Possible This Afternoon
- Additional Showers Early Wednesday
- Fair weather Thursday then showers and storms Friday/Saturday
Area forecast discussion, Jun 25, 1:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
241 AM EDT Tue Jun 25 2024
.KEY MESSAGES...
- Early Morning Potential for Severe Thunderstorms
- Strong Storms Possible This Afternoon
- Additional Showers Early Wednesday
- Fair weather Thursday then showers and storms Friday/Saturday
&&
.DISCUSSION...
Issued at 241 AM EDT Tue Jun 25 2024
- Early Morning Potential for Severe Thunderstorms
Much of the forecast remains unchanged while we monitor the
cluster of storms currently tracking through northern Wisconsin
that will arrive in lower Michigan within a few hours. As
expected, these storms continue to evolve into a MCS/squall line
with a projected time of arrival into West Michigan around 4 to
6am.
This will largely be a game of monitoring our environment to
estimate the persistence of storms and whether they decay or
prevail. Within the Enhanced Risk upstream of lower Michigan,
these storms are thriving and will evolve in an environment with
3000- 5000J/kg MUCAPE and 50+ knots of Bulk Shear. As the surface
low progresses further east, warm and moist advection will surge
ahead of the storms supporting some ongoing strength. We will not
be as unstable as areas to our west, but a favorable kinematic
environment will support ongoing convection as storms move onshore
and progress east through mid morning. Storms will gradually
enter a weakening stage the further east they progress into lower
Michigan. Damaging wind gusts remain the primary concern as
storms move onshore this morning, but some hail may also occur.
- Strong Storms Possible This Afternoon
The potential for thunderstorms or new convection late tonight
will be dependent on evolution of storms this morning. That is to
say, wherever the frontal boundary sets up is where the best
chance for renewed convection will occur. The strong low- level
jet will weaken as it pivots further south late this morning to
early afternoon, but instability rebounds and may support the risk
for renewed thunderstorms with a damaging wind gust and hail
potential. The main threat area will be near and south of I-96.
- Additional Showers Early Wednesday
Another trough and cold front will sweep through the area
Wednesday morning bringing chance for showers during the first
half of the day. High pressure will fill in during the second half
of the day and into Thursday.
- Fair weather Thursday then showers and storms Friday/Saturday
The flow regime across the Great Lakes this week into next week
features an enhanced belt of westerlies across the northern CONUS in
between subtropical ridging across the southern CONUS and an upper
low across central Canada. Occasional shortwave troughs embedded in
the flow will bring rain chances every couple of days from this
weekend into early next week.
Surface high pressure brings fine summer weather for Thursday into
early Friday before moving east with warm advection pattern
developing by Friday morning. Moisture advection is also increasing
with rain chances by Friday morning as moisture pools ahead of the
the next trough. THere remains some ensemble spread on timing and
and depth of the trough but the consensus has the greatest chance
for showers and storms for late Friday night.
A severe weather threat is possible late Friday night into early
Saturday as Lower Michigan is in the warm sector and model
soundings show 30 to 35 knots of shear ahead of the cold front.
Surface high builds in behind the front with fair weather for Sunday
into Monday.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 158 AM EDT Tue Jun 25 2024
VFR conditions through about 09Z and then a cluster of
thunderstorms will move into central Lower Michigan from the
northwest and bring areas of IFR and MVFR in heavy rain. There
could also be strong downburst winds and some hail with these
storms as they move across western and central Lower Michigan
between about 09Z and 15Z. Areas of LLWS can also be expected even
before the storms
Some MVFR conditions could linger a few hours after the storms
depart but the trend will be for clearing and VFR conditions
during the afternoon.
&&
.MARINE...
Issued at 241 AM EDT Tue Jun 25 2024
Strong southerly winds early this morning bring waves to
hazardous levels for Small Craft and beaches. Strong thunderstorms
currently in northern Wisconsin will cross Lake Michigan early
this morning bringing significant winds and also a chance for
large hail. Additional showers and storms possible this afternoon
into the evening, and again Wednesday morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
056-064-071.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.
&&
DISCUSSION...Ostuno/Thielke
AVIATION...Ostuno/Thomas
MARINE...ThielkeHazardous weather outlook, Jun 25, 2:17 AM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
317 AM EDT Tue Jun 25 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-260730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
317 AM EDT Tue Jun 25 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms will move into West Michigan early
this morning. Damaging wind gusts and large hail are the primary
hazards. Additional strong thunderstorms are possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-260730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
317 AM EDT Tue Jun 25 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms will cross Lake Michigan early
this morning. Damaging wind gusts and large hail are the primary
hazards. Additional strong thunderstorms are possible this
afternoon and evening.
Southwest winds to 20 to 30 knots and 3 to 6 foot waves will pose
a threat to beachgoers and small craft.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 25, 2:46 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
346 AM EDT Tue Jun 25 2024
MIZ037-043-250845-
Oceana MI-Mason MI-
346 AM EDT Tue Jun 25 2024
...Strong thunderstorms will impact portions of Mason and northern
Oceana Counties through 445 AM EDT
...
At 345 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Ludington to 20 miles
west of Silver Lake. Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ludington... Hart... Scottville...
Pentwater... Fountain... Free Soil...
Hamlin Lake... Mears... Silver Lake SP...
Ludington SP... Weare... Elbridge...
Colfax... Custer... Walkerville...
Walhalla... Crystal Valley... Bass Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
west central Michigan.
&&
LAT...LON 4417 8605 4371 8604 4360 8653 4367 8654
4375 8645 4380 8643 4396 8646 4404 8651
4407 8651 4412 8643 4418 8639
TIME...MOT...LOC 0745Z 249DEG 48KT 4425 8673 4359 8690
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
OSTUNOThunderstorm Wind, Oceana
- When
- June 25, 4:00 AM EST to 4:10 AM EST
- Where
- Oceana County, 0.85 mi NW of Hart Shelby Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.640, -86.340
Several trees were blown down and one fell on a home.
Hail, Muskegon
- When
- June 25, 4:25 AM EST to 4:27 AM EST
- Where
- Muskegon County, 0.86 mi NW of Muskegon Hgts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.210, -86.280
Hail up to an inch in diameter was reported near Muskegon.
Thunderstorm Wind, Oceana
- When
- June 25, 4:28 AM EST to 4:39 AM EST
- Where
- Oceana County, Pentwater
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $200,000
- Reported by
- Public
- Coordinates
- 43.780, -86.430
Numerous reports of downed trees and power lines were received. A peak wind gust of 68 mph was also measured.
Thunderstorm Wind, Muskegon
- When
- June 25, 4:48 AM EST to 5:03 AM EST
- Where
- Muskegon County, 1 mi W of Whitehall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- AWSS
- Coordinates
- 43.400, -86.370
Wind gusts to near 70 mph downed numerous trees and power lines and caused considerable damage.
Thunderstorm Wind, Newaygo
- When
- June 25, 4:58 AM EST to 5:03 AM EST
- Where
- Newaygo County, 2.5 mi E of Hesperia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.570, -85.980
Several trees were blown down near Hesperia.
Thunderstorm Wind, Muskegon
- When
- June 25, 5:04 AM EST to 5:08 AM EST
- Where
- Muskegon County, 0.5 mi W of (Mkg)muskegon Arpt
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $250,000
- Reported by
- ASOS
- Coordinates
- 43.170, -86.240
A peak wind gust to 71 mph was recorded at the Muskegon airport ASOS. Numerous trees and power lines were blown down.
Thunderstorm Wind, Ottawa
- When
- June 25, 5:11 AM EST to 5:25 AM EST
- Where
- Ottawa County, 0.86 mi NE of Spring Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.080, -86.170
Several trees were blown down in the Spring Lake and Grand Haven areas.
Thunderstorm Wind, Ottawa
- When
- June 25, 5:26 AM EST to 5:30 AM EST
- Where
- Ottawa County, 1.47 mi NNW of Olive Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -86.090
Several trees and power lines were blown down and a street light was also blown down.
Thunderstorm Wind, Kent
- When
- June 25, 5:27 AM EST to 5:42 AM EST
- Where
- Kent County, 1.71 mi SW of Westgate
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 43.030, -85.740
Wind gusts to 70 mph blew down numerous trees and tree limbs and power lines.
Thunderstorm Wind, Kent
- When
- June 25, 5:44 AM EST to 5:59 AM EST
- Where
- Kent County, 2.53 mi E of Cutlerville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -85.620
Widespread trees and tree limbs and power lines were blown down across portions of Kent county as severe storm winds gusted to around 70 mph.
Thunderstorm Wind, Allegan
- When
- June 25, 6:28 AM EST to 6:30 AM EST
- Where
- Allegan County, Allegan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 42.530, -85.850
Allegan county emergency management reported that trees and wires were blown down across the county.
Thunderstorm Wind, Calhoun
- When
- June 25, 6:35 AM EST
- Where
- Calhoun County, 0.86 mi SE of (Btl)kellog Arpt Btl
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.310, -85.240
A 60 mph peak wind gust was recorded at the Battle Creek airport ASOS.
Thunderstorm Wind, Kalamazoo
- When
- June 25, 6:54 AM EST to 6:56 AM EST
- Where
- Kalamazoo County, 1.02 mi W of Kalamazoo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 42.280, -85.590
Kalamazoo county emergency management reported scattered trees and power lines were blown down countywide.
Thunderstorm Wind, Calhoun
- When
- June 25, 7:24 AM EST to 7:39 AM EST
- Where
- Calhoun County, 0.86 mi SW of Albion Midway Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 42.210, -84.810
Wind gusts to near 70 mph brought down scattered power lines and trees countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 25, 20242 deaths · 1 event
- Tornadoes and Hail in Nebraska, June 25, 20241 injured · EF3 · 14 events
- Hail and Damaging Winds in Missouri, June 25, 20241 death · $107,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Indiana, June 25, 2024$7.8 million · 1 in hail · 17 events
- Hail and Damaging Winds in Oklahoma, June 25, 2024$370,000 · 2.5 in hail · 68 events
- Tornadoes and Hail in Iowa, June 25, 2024$268,000 · EF0 · 57 events
- Hail and Damaging Winds in Indiana, June 25, 2024$92,000 · 1 in hail · 14 events
- Damaging Winds in Missouri, June 25 to 26, 2024$72,000 · 65 kt wind · 15 events
- Hail and Damaging Winds in South Dakota, June 25, 2024$60,000 · 4.25 in hail · 14 events
- Tornadoes and Hail in Iowa, June 25, 2024EF1 · 27 events
- Damaging Winds in Missouri, June 25, 2024$90,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Missouri, June 25 to 26, 20241 in hail · 42 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189948, 1189951, 1189949, 1189952, 1189955, 1189954, 1189956, 1189957, 1189958, 1189959, 1189960, 1189961, 1189962, 1189963.